California, 2023

Drought in California, January 1 to 10, 2023

January 1 to 10, 2023 · NWS STO · 10 events in 10 counties and zones

Interior Northern California saw extensive heavy rainfall and mountain snow through January which along with above-average precipitation in December brought significant improvement in drought conditions. For the month of January, areas that were in drought severity level D3 (Extreme Drought) were dropped to D2 (Severe Drought).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Interior Northern California saw extensive heavy rainfall and mountain snow through January which along with above-average precipitation in December brought significant improvement in drought conditions. For the month of January, areas that were in drought severity level D3 (Extreme Drought) were dropped to D2 (Severe Drought). Areas that were in drought severity level D2 (Severe Drought) were dropped to D1 (Moderate Drought). All of interior Northern California remained in at least moderate drought through the month. Many local and regional, as well as state-wide restrictions continue. Agricultural surface water deliveries projected for 2023 have been increased, though, with the California Department of Water Resources increasing projected deliveries to 30 percent of requested water supplies, 1.27 million acre-feet, up from the initial 5 percent announced on December 1, 2022. The state-wide drought declaration by Governor Gavin Newsom continues. Mandatory water restrictions are in place on outdoor water use for all Californians with possible fines for violators. Agriculture and most of the state’s energy development are water-intensive industries and have had less water for those purposes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 31, 2:31 PM PST, 9 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 2:31 PM PST, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
231 PM PST Sat Dec 31 2022

.SYNOPSIS...
A strong weather system will move across the region today bringing
heavy rain into the afternoon resulting in widespread stream
flooding with local river flooding possible. Heavy snow is
expected across the higher passes into the evening. A break in
precipitation is forecast tonight, New Year's Day and most of
Monday before wet weather returns.

&&

.Discussion...
Impactful weather system continues to bring widespread moderate
to heavy rainfall to interior northern California this afternoon,
as well as mountain snow to the Sierra. Main impact remains
hydrologic concerns, particularly near the Delta along the smaller
tributaries of the lower Sacramento/San Joaquin systems.

The very high snow levels from yesterday to the present allowed
for moderate to heavy rainfall to occur in much of the northern
Sierra Nevada. At times yesterday, snow levels were in excess of
9,500 and even 10,000 ft. While snow levels have since dropped to
6,000 to 7,000 ft, an effective increase in upstream river basin
area was realized -- especially when compared to colder winter
storms that feature lower snow levels. A combination of the heavy
rain, rain-on-snowpack initiating some snow melt, and increased
basin size produced significant runoff down through the foothills
and into the low-lying areas of Sacramento/San Joaquin County.
Consequently, the Cosumnes River, Mokelumne River, and smaller
creeks/streams have experienced rapid rises to flood stage.
Caltrans and California Highway Patrol have reported numerous road
closures as result of flooded roadways, a few mudslides/rockslides
in the foothills, and even water encroaching bridges and homes. A
combination of all of these impacts has prompted the issuance of
both river flood warnings and areal flood warnings. It has been
several years since many of these rivers/streams have reached such
levels, and in some instances, approaching near-record stage. If
you are traveling today and encounter flooded roadways:
TURN AROUND, DON'T DROWN!

The atmospheric river will slide south/east through this
afternoon and evening. Precipitation chances will drop from north
to south as this progression occurs, especially after sunset. Dry
conditions will return to the region on Sunday. Note that even
while precipitation will have ended, runoff will continue to work
its way through rivers/streams and will keep them running high.
Regular river forecasts will continue while high flows are
observed.

Next system will arrive on late Monday and into early Tuesday
with generally light precipitation amounts. Colder air will allow
for snow levels to be lower compared to the present system.
Another weak system follows behind this one late Tuesday/early
Wednesday. Another system follows on this one's heels, likely
wetter and windier than the Monday/Tuesday and Tuesday/Wednesday
quick-hitters. // Rowe

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Wet pattern forecast to continue the second half of next week
with another moderate to strong atmospheric river possible later
Wednesday into Thursday with renewed potential for flooding
(though it's too early to forecast the details and magnitude of
any potential). Snow levels will likely be lower than the current
system, so winter travel impacts may be more significant and
prolonged. Ensembles indicate a brief break Friday with another
series of wet systems lurking for next weekend. Stay tuned!

&&

.AVIATION...
IFR/LIFR conditions will continue for much of interior California
through around 00Z Sunday. Ceilings and visibilities will improve
thereafter with the return of VFR conditions after 06-12Z Sunday.
Northerly winds/gusts 10-25 kt expected overnight and into Sunday
with stronger gusts in the mountains.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST this evening for Burney
Basin / Eastern Shasta County-Western Plumas County/Lassen Park.

Flood Watch through late tonight for Carquinez Strait and Delta-
Central Sacramento Valley-Motherlode-Mountains Southwestern
Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley-West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Weather Advisory until 4 AM PST Sunday for West Slope
Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Dec 31, 7:31 PM PST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Sacramento CA
731 PM PST Sat Dec 31 2022

CAZ016>019-067-010500-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
Central Sacramento Valley CA-
731 PM PST Sat Dec 31 2022

...Strong winds will impact portions of eastern Yolo, eastern
Sutter, Sacramento, northern San Joaquin, north central Stanislaus,
eastern Solano, western El Dorado, southwestern Placer, west central
Calaveras, southwestern Yuba, southwestern Nevada and southwestern
Amador Counties through 900 PM PST...

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar and surface observations.

IMPACT...Gusty winds could knock down trees and power lines and blow
         around unsecured objects.

Locations impacted include...
Sacramento, Stockton, Elk Grove, Roseville, Citrus Heights, Folsom,
Davis, Rocklin, Woodland, Galt, Auburn, Marysville, Placerville, El
Dorado Hills, Cameron Park, Carmichael, Fair Oaks, Yuba City, Rancho
Cordova and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3799 12159 3810 12157 3811 12160 3809 12167
      3807 12168 3803 12174 3803 12176 3806 12178
      3808 12175 3804 12184 3807 12182 3807 12187
      3920 12168 3905 12082 3783 12089
TIME...MOT...LOC 0328Z 180DEG 0KT 3843 12144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CS
Special weather statement, Dec 31, 10:12 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1012 PM PST Sat Dec 31 2022

CAZ017>019-067-069-010745-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
West Slope Northern Sierra Nevada CA-
1012 PM PST Sat Dec 31 2022

...Strong winds will impact portions of west central Tuolumne,
northeastern Sacramento, San Joaquin, Stanislaus, southwestern El
Dorado, Calaveras and Amador Counties through 1145 PM PST...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar and surface observations.

IMPACT...Gusty winds could knock down trees and power lines and blow
         around unsecured objects.

Locations impacted include...
Stockton, Modesto, Tracy, Turlock, Ceres, Galt, Oakdale, Jackson, San
Andreas, Paloma, Manteca, Lodi, Riverbank, Patterson, Lathrop, Ripon,
Waterford, Ione, Escalon and Rancho Murieta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 12145 3731 12140 3734 12142 3739 12141
      3740 12146 3749 12147 3753 12150 3753 12153
      3807 12156 3860 12120 3852 12020 3755 12072
      3720 12141
TIME...MOT...LOC 0610Z 240DEG 49KT 3846 11998

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CS

Event by event

10 drought. Local standard time, as filed.

Drought, Shasta Lake/North Shasta County

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed all of Zone 13 from extreme drought (D3) and put it into moderate drought (D2) due to significant improvements from heavy precipitation.

Drought, Burney Basin/Eastern Shasta County

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed the western half of Zone 14 from extreme drought (D3) and placed it into the severe drought (D2) category due to significant improvements from heavy precipitation. They also removed the eastern half of Zone 14 from severe drought (D3) and placed it into the moderate drought (D2).

Drought, Northern Sacramento Valley

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
Northern Sacramento Valley forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed the middle portion of Zone 15 from extreme drought (D3) and placed it into the severe drought (D2) category due to significant improvements from heavy precipitation. They also removed the far eastern and western portions of Zone 15 from severe drought (D2) and placed them into the moderate drought (D1).

Drought, Central Sacramento Valley

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
Central Sacramento Valley forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed the middle of the of Zone 16 from extreme drought (D3) and placed it into the severe drought (D2) category due to significant improvements from heavy precipitation. They also removed the far eastern and western portions of of Zone 16 from severe drought (D2) and placed them into the moderate drought (D1).

Drought, Southern Sacramento Valley

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
Southern Sacramento Valley forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed the middle of the of Zone 17 from extreme drought (D3) and placed it into the severe drought (D2) category due to significant improvements from heavy precipitation. They also removed the far eastern and western portions of of Zone 17 from severe drought (D2) and placed them into the moderate drought (D1).

Drought, Carquinez Strait and Delta

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
Carquinez Strait and Delta forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed the eastern portion of Zone 18 from extreme drought (D3) and placed it into the severe drought (D2) category due to significant improvements from heavy precipitation. They also removed the far western portions of Zone 18 from severe drought (D2) and placed it into the moderate drought (D1).

Drought, Northern San Joaquin Valley

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed the middle portion of Zone 19 from extreme drought (D3) and placed it into the severe drought (D2) category due to significant improvements from heavy precipitation. They also removed the far eastern and western portions of Zone 19 from severe drought (D2) and placed them into the moderate drought (D1).

Drought, Mountains Southwestern Shasta County to Western Colusa County

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
Mountains Southwestern Shasta County to Western Colusa County forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed the eastern portion of Zone 63 from extreme drought (D3) and placed it into the severe drought (D2) category due to significant improvements from heavy precipitation. They also removed the far western portions of Zone 63 from severe drought (D2) and placed it into the moderate drought (D1).

Drought, Northeast Foothills/Sacramento Valley

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed the western portion of Zone 66 from extreme drought (D3) and placed it into the severe drought (D2) category due to significant improvements from heavy precipitation. They also removed the eastern portion of Zone 66 from severe drought (D3) and placed it into the moderate drought (D2).

Drought, West Slope Northern Sierra Nevada

When
January 1, 12:00 AM PST to January 10, 4:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Drought Monitor

For the month of January, the U.S. Drought Monitor removed the northern portions of Zone 69 from severe drought (D2) and changed it to moderate drought (D1) due to improvement in conditions due to wet weather through the month. This put the entire zone into moderate drought (D1).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075464, 1075465, 1075475, 1075478, 1075479, 1075481, 1075482, 1075483, 1075485, 1075526.